Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 31, NWS El Paso, TX

August 20, 2008Grant County, Luna County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 20, 2008, 4:12 PM MDT for Grant County, Luna County, Sierra County, New Mexico. It was in force for 93 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2008, 4:12 PM MDT (22:12 UTC)
Expired
Aug 20, 2008, 5:45 PM MDT
In force
93 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Luna County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 139 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:49 PM MDTFLOOD1 Nw Silver City, NMFLOOD WATERS HAVE MADE CAIN DRIVE IS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 202212
FFWEPZ
NMC017-029-051-202345-
/O.NEW.KEPZ.FF.W.0031.080820T2212Z-080820T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
412 PM MDT WED AUG 20 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  EASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  THIS INCLUDES THE CITY OF SILVER CITY...
  LUNA COUNTY IN SOUTHWEST NEW MEXICO...
  THIS INCLUDES THE CITY OF DEMING...

* UNTIL 545 PM MDT

* AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  LORENZO...MIMBRES...LAKE ROBERTS AND KINGSTON.

STRONGEST STORMS AND HEAVIEST RAINS WILL OCCUR IN THE SILVER CITY 
AND DEMING VICINITIES AND ALONG INTERSTATE 10 AND HIGHWAY 180. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3313 10762 3184 10731 3184 10812 3313 10876

$$

ROGASH
1 follow-up statement
000 
WGUS74 KEPZ 202235
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
435 PM MDT WED AUG 20 2008

NMC017-029-051-202345-
/O.CON.KEPZ.FF.W.0031.000000T0000Z-080820T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUNA NM-GRANT NM-SIERRA NM-
435 PM MDT WED AUG 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
SOUTHWESTERN SIERRA...EASTERN GRANT AND LUNA COUNTIES...

AT 422 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A WATER RESCUE 
NEAR THE MIMBRES AREA...AND NUMEROUS STREET CROSSINGS THAT ARE 
IMPASSABLE IN SILVER CITY AREA DUE TO FLOODING FROM HEAVY RAINS.
HEAVY RAINS ARE NOW OCCURRING IN DEMING AND FAYWOOD. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILVER
CITY...HURLEY...CENTRAL AND BAYARD

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3313 10762 3184 10731 3184 10812 3313 10876

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:09 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 20, 3:09 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
309 PM MDT WED AUG 20 2008

.SYNOPSIS...
MODERATE MOISTURE LEVELS AND AN UPPER-LEVEL SHORTWAVE PASSING OVER
THE REGION THIS EVENING WILL WORK WITH DAYTIME HEATING TO PRODUCE
SCATTERED EVENING THUNDERSTORMS TONIGHT. TOMORROW A RIDGE OF HIGH
PRESSURE BUILDING OVER NEW MEXICO WILL WARM TEMPERATURES AND DRY
OUT THE ATMOSPHERE. THIS WILL TEND TO INHIBIT MOST OR ALL STORM
ACTIVITY FOR A COUPLE OF DAYS. BY SUNDAY AND ESPECIALLY EARLY NEXT
WEEK MOISTURE WORKS BACK INTO THE REGION TO AGAIN INCREASE
THUNDERSTORMS CHANCES ACROSS THE REGION.

&&

.DISCUSSION...
WATER VAPOR SHOWS A NICELY DEFINED SHORTWAVE DISTURBANCE WORKING
FROM WEST TO EAST ACROSS THE REGION TODAY. DESPITE SOMEWHAT LOWER
ATMOSPHERIC MOISTURE OVER THE REGION...THIS SYSTEM IS WORKING
EFFICIENTLY WITH OROGRAPHIC AND THERMAL LIFTING AT LOW LEVELS TO
PRODUCE SCATTERED THUNDERSTORMS OVER THE GILA HIGH COUNTRY AND
THE BLACK RANGE. EXPECT MORE DEVELOPMENT TO WORK SE INTO THE HILLS
AND LOWLANDS OF LUNA...DONA ANA...OTERO...EL PASO...AND HUDSPETH
COUNTIES LATER THIS AFTERNOON AND INTO THE EVENING HOURS. PROG
MODELS SOUNDINGS INDICATE ENOUGH MOISTURE AND HEATING TO
DESTABILIZE THE ATMOSPHERE...AND THE UPPER LEVEL SUPPORT OF THE
SHORTWAVE SHOULD ENHANCE DEVELOPMENT. EXPECT THAT A FEW OF THESE
STORMS MAY BECOME STRONG TO SEVERE. ALREADY GOT A STRONG STORM
RESULTING IN A REPORT OF 1/2 HAIL OVER SAN LORENZO.

THURSDAY THROUGH SATURDAY HIGH PRESSURE ALOFT BUILDS OVER NEW
MEXICO OUT OF THE SW. THIS WILL HELP TO BOTH DRY OUT AND WARM UP
THE ATMOSPHERE. LOWLAND TEMPS WILL RISE INTO THE UPPER 90S.
CHANCES FOR RAIN AND STORMS WILL BE SIGNIFICANTLY DIMINISHED FOR
THOSE THREE DAYS.

LATE IN THE WEEKEND THE UPPER HIGH RETREATS BACK TO THE SOUTHWEST
OVER SOUTHERN AZ. RESULTING NORTHERLY FLOW ALOFT SHOWS THE
POTENTIAL TO STEER UPPER-LEVEL DISTURBANCES OVER THE AREA. IN
ADDITION LOW AND MID LEVEL SE-E FLOW ADVECTS MOISTURE BACK INTO
THE REGION...ESPECIALLY THE EASTERN HALF OF THE CWFA. THUS EXPECT
AN INCREASE IN STORM CHANCES AND AREAL COVERAGE BEGINNING MONDAY.

&&

.AVIATION...
VALID 21/0000Z - 22/0000Z
AN UPPER LEVEL DISTURBANCE...MOST EASILY ANALYZED UP AROUND 300 MB
OR SO...WILL SWEEP ACROSS NM THIS AFTERNOON AND EARLY EVENING.  AS
OF 20Z... ALREADY SEEING RAPID CONVECTIVE GROWTH OVER THE GILA.  12Z
NAM AND U OF AZ WRF SUGGEST CONVECTION WILL PUSH SOUTH AND EAST INTO
THE DESERTS THIS EVENING.  12Z RAOB INDICATES MODERATELY UNSTABLE
AIRMASS OVER EPZ... AND GPS PWAT VALUES SUGGEST NO SIGNIFICANT
DRYING HAS OCCURRED SINCE THEN.  SO WHILE CONDITIONS WILL MAINLY BE
VFR... EXPECT A WINDOW FROM ABOUT 21-03Z WHERE THUNDERSTORMS COULD
AFFECT THE LOWLANDS.  DMN/TCS WOULD BE EARLIEST...LRU/ELP LATER.
DRIER AIRMASS SHOULD RESULT IN DECREASE IN COVERAGE FOR LATER IN THE
WEEK.

&&

.FIRE WEATHER...
UPPER DISTURBANCE HIGH ALOFT WILL SWEEP ACROSS NM THROUGH THIS
EVENING... ALREADY RESULTING IN WIDESPREAD TSRA OVER AN ALREADY
SATURATED GILA NATL FOREST.  MODELS AND OBSERVATIONS SUGGEST STORMS
WILL LIKELY SURVIVE INTO THE DESERT LOWLANDS THIS EVENING... HELPED
ALONG BY UPPER FORCING.  DRIER CONDITIONS AND WARMER TEMPERATURES
WILL SET IN FOR THE END OF THE WEEK...WITH MIN RH VALUES POSSIBLY
DROPPING BELOW 20 PERCENT BY FRI AFTERNOON.  BY THE WEEKEND...
NORTHEASTERLY FLOW ALOFT SHOULD BRING INCREASING CONVECTIVE COVERAGE
TO THE HIGHER ELEVATIONS...WHILE IT MAY TAKE A BIT LONGER FOR THE
LOWLANDS TO MOISTEN BACK UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  96  72  98  73 /  30  10  10  10   0
SIERRA BLANCA TX        64  93  66  95  67 /  30  10  10  10   0
LAS CRUCES              67  96  69  98  70 /  30  10  10  10   0
ALAMOGORDO              67  93  69  95  69 /  30  10  10  10   0
CLOUDCROFT              49  75  51  77  50 /  30  20  20  20  10
TRUTH OR CONSEQUENCES   67  93  65  96  68 /  30  10  10  10   0
SILVER CITY             60  90  61  91  63 /  20  10  10  10  10
DEMING                  67  95  68  97  68 /  20  10  10  10   0
LORDSBURG               66  95  67  97  67 /  20  10  10  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/25 BIRD/HARDIMAN
Hazardous weather outlook, Aug 20, 11:00 AM MDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT WED AUG 20 2008

NMZ022>025-030>032-TXZ055-056-211715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1100 AM MDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED
THUNDERSTORMS OVER THE LOWLANDS. THE STRONGEST STORMS COULD
PRODUCE 60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GENERALLY STORM-FREE DAYS EXPECTED ACROSS THE AREA FRIDAY AND
SATURDAY. ONLY VERY SLIGHT CHANCES FOR RAIN THOSE DAYS AS STRONG
HIGH PRESSURE CENTERS OVER NEW MEXICO. SUNDAY THROUGH TUESDAY
MOISTURE LEVELS INCREASE A BIT AS THE UPPER HIGH SHIFTS WESTS. THIS
SHOULD ALLOW A RETURN OF AFTERNOON AND EVENING THUNDERSTORMS
SCATTERED OVER THE MOUNTAINS AND ISOLATED OVER THE LOWLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:54 PM MDTAreal Flood AdvisoryEPZGrant, Sierra111 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.